SEATTLE - The HPV vaccine does not increase the risk of developing Guillain-Barré syndrome, according to a study released today that will be presented at the American Academy of Neurology's 61st Annual Meeting in Seattle, April 25 to May 2, 2009. Guillain-Barré is a disorder that causes muscle weakness and tingling that can progress to paralysis.
Although it can be life-threatening, most people recover with few remaining problems. The disorder often occurs after an infection; the body's immune system attacks the peripheral nervous system.
The vaccine was approved in June 2006 for use in girls and women age 9 to 26 to prevent infection with human papilloma virus (HPV) types that are the most common cause of cervical cancer. More than 16 million doses of the vaccine have been distributed.
For the study, researchers examined data from the Vaccine Adverse Event Reporting System, which is managed by the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA).
There were 36 cases of Guillain-Barré reported after HPV vaccination in the United States from 2006 to 2008. The disorder occurred within six weeks after vaccination in 75 percent of the people. In 20 of the people, or 60 percent, HPV was the only vaccine they received at the time, while 16 people, or 40 percent, received the HPV vaccine along with other vaccines.
"Our results show that Guillain-Barré is not occurring more often after HPV vaccination than it does in the general population," said study author Nizar Souayah, MD, of the University of Medicine and Dentistry of New Jersey in Newark and a member of the American Academy of Neurology. "However, the fact that most of these cases occurred within six weeks of vaccination does warrant careful monitoring for any additional cases and continued analysis."